Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 35, NWS Gaylord, MI

July 22, 2001Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 22, 2001, 2:55 PM EDT for Oscoda County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2001, 2:55 PM EDT (18:55 UTC)
Expired
Jul 22, 2001, 4:00 PM EDT
In force
65 min
Issued by
NWS Gaylord, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 54 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS53 KAPX 221855
SVRAPN
MIC135-222000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
255 PM EDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCODA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 400 PM EDT

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF FAIRVIEW...OR ABOUT 3 MILES
  NORTH OF MIO...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  MCKINLEY AROUND 310 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4480 8421 4462 8420 4460 8390 4482 8391

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:40 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 11:40 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1140 AM EDT SUN JUL 22 2001

WEAK DISORGANIZED SURFACE PRESSURE PATTERN WILL PERSIST ACROSS THE
GREAT LAKES REGION THIS AFTERNOON...WITH WEAK RIDGING PERSISTING
(FOR THE MOST PART) ALOFT. MAIN CONCERN FOR THE AFTERNOON...AS IN
THE PAST FEW DAYS...REVOLVES AROUND ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT.

THERE IS A VERY SIMILAR PATTERN ACROSS THE REGION THIS AFTERNOON
COMPARED TO RECENT DAYS. DYNAMIC FORCING IS WEAK ONCE AGAIN...MAINLY
LIMITED TO A FEW WEAK SHORT WAVES (CONVECTIVELY INDUCED FOR THE MOST
PART) RIDING OVER THE UPPER RIDGE CENTERED JUST TO OUR WEST. SOME OF
THIS SHORTWAVE ENERGY WILL MOVE ACROSS THE FORECAST AREA THIS
AFTERNOON. NUMEROUS CONVECTIVE AND LAKE BREEZE BOUNDARIES WILL BE
THE ONLY OTHER FOCUS FOR AFTERNOON CONVECTION. IN FACT...WE WILL BE
GETTING UNDER THE UNFAVORABLE RIGHT EXIT REGION OF A 60 KNOT UPPER
JET BY LATE AFTERNOON.

INSTABILITY THIS AFTERNOON WILL BE QUITE GOOD ONCE AGAIN. MODIFIED
12Z APX SOUNDING (WHICH WILL NOT CHANGE MUCH BY EVENING) FOR 87/68
(T/TD) YIELDS A CAPE VALUE AROUND 2500 J/KG AND LI OF -8. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS INSTABILITY
INCREASES AND BOUNDARIES INTERACT. LIMITING FACTORS FOR SEVERE
WEATHER REMAIN THE LACK OF A WEAK CAP...WEAK WIND FIELDS AND HIGH
FREEZING AND WBZ LEVELS (13000 FEET AND 11000 FEET RESPECTIVELY).
MAIN SEVERE THREAT WILL BE MARGINAL SEVERE GUSTS AS PULSING CELLS
COLLAPSE. THIS THREAT WILL BE INCREASING LATE THIS AFTERNOON/EARLY
THIS EVENING AS DRIER MID LEVEL AIR WORKS IN FROM MINNESOTA.

ANY THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO BE HEAVY RAIN
PRODUCERS GIVEN THE JUICY AIRMASS IN PLACE (PWAT VALUES AROUND 1.5
INCHES AND K INDICES AROUND 35) AND WEAK WIND FIELDS (SLOW CELL
PROPAGATION).

.APX...NONE.

BAK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:43 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco62 min
Jul 22, 4:16 PM EDTSevere Thunderstorm WarningAPXOscoda44 min
Jul 22, 6:03 PM EDTSevere Thunderstorm WarningAPXArenac42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.